Please introduce yourself.
My name is Maxwell Lawton. I live in Washington, D.C. I am an artist, professionally trained. I graduated from Virginia Commonwealth University School of the Arts in Richmond, Va. I'm a painter. I moved to Washington, D.C., to study at the graduate level at Wesley Theological Seminary's Center for Art and Religion, and it was there, in my second semester, that I fell ill and was diagnosed with end-stage AIDS.
What year was that?
Photo by Edward Grieff
January of 1992.
You were how old?
Can you describe your diagnosis in more detail?
Well, I came out in 1980, and was celibate before then. When I moved to Richmond to study art, I took an HIV test in the '80s but it came back as a false negative. Then it was a one-part test, so I just stayed with that. I never went back for other tests. So when I moved to Washington, my HIV had continued and progressed into end stage. So when I entered the hospital I was at the end, basically -- on my deathbed. The doctor said I had advanced PCP [pneumocystis pneumonia], a T-cell count of 0, and was HIV positive; and they had never seen anyone survive that. So they told me to put my house in order and call my family. They said goodbye. I was left in the hospital to die, basically. I had gone from weighing around 155 to 115 in a matter of weeks. I literally looked like a skeleton. They were weighing me every hour. The medicines were not working for me.
What regimen were you on at the time? Do you remember?
Initially, I started out with Bactrim [generically known as co-trimoxazole for the PCP], but I was allergic to that, so they put me on IV [intravenous] pentamidine [Pentam].
None of that was available. Well, just AZT was around at that time that I know of. But I stayed in the hospital for three months, actually. I eventually was able to recover from the PCP. So when I left the hospital, I had already entered graduate school in Washington, so I just continued my studies, even though I had wasting syndrome and an AIDS diagnosis, and no one expected me to live. I looked like a walking skeleton. You could see my bones sticking out. It was really hard; it hurt to sit down because my butt had nothing there.
What exactly is wasting?
Well, your body turns on itself, and eats away muscle and fat, I guess to survive. There wasn't much they could do. But I got hooked up to our local AIDS service organization here in D.C., called Food & Friends. They made daily food deliveries. I ate a lot, as much as I could. I went into studies for d4T and others. I developed side effects. The next year, though, I had lots of OIs [opportunistic infections]. Three months after my original hospitalization, I developed a type of tuberculosis in my neck; it was called scrofula. So I was in the hospital again. Then in early 1993, I had a recurrence of PCP. I was in the hospital again.
And then, that same year, I was in a trial at Georgetown University Hospital for oral ganciclovir [Cytovene], to see if it could be used as a prophylactic to prevent CMV [cytomegalovirus] retinitis. But an opthamologist found early in that trial that I was actually starting to develop CMV in my right eye, so they switched me from the preventive trial to a ganciclovir trial for people with active CMV. Out of 300 patients, I was the only one that it worked for. I think it was because I took it exactly every eight hours, and they said, "Just take it three times a day." I said, "What's the best way to take it?" They said, "Well, we don't expect you to take it every eight hours; it's too much to ask." I said, "Well, it's my vision. I'll take it exactly every eight hours."
When the study ended, they had to continue giving me the meds, so they opened up a study just so I could receive the medications. At the same time, I also decided to start going to the gym and working out, against my doctor's advice -- he said I would lose T cells. But I didn't have it to lose, so it didn't matter. So, being an artist, I bartered with a personal trainer and worked out; and in one year, I gained 20 pounds.
Presumably that was muscle.
Yes. It was just muscle. So my doctors put me on Marinol [known generically as dronabinol, a synthetic form of THC, the active chemical in marijuana] and a regimen of [synthetic] testosterone and Deca-Durabolin [known generically as nandrolone decanoate, an injectible anabolic steroid], as a cycle for 12 weeks. With that, I was able to gain more weight. After three of those cycles I [was] up to almost 165. But when I would stop the cycles I would lose weight again.
So the Marinol is for ...
It gives me an appetite. It also helps me not to have nausea. And it makes me feel good, which is important when you're facing something like AIDS. Regardless of what they say -- that medical marijuana doesn't work -- then why do they make a synthetic version of it? But regardless of the politics, I take Marinol and it works for me.
Plus the testosterone and the other drug, a steroid?
Yes, an anabolic steroid, Deca-Durabolin.
How do they work?
I basically had the same workout routine as a competition bodybuilder, and I would work out with them at my gym. It's called stacking; you take them at the same time and you can gain muscle real fast, almost twice as fast as the normal working out. But you have to be careful, though, because you don't feel pain; you can injure yourself.
But after three cycles, my doctors decided it's better to save my liver, because that's one of the bad side effects of steroids. So now I'm just doing testosterone daily, AndroGel, which is a gel I put on my stomach. I still take Marinol. I go to the gym about three, four times a week, and we work out with weights, resistance training to build and maintain muscle. I do very little cardio, because my doctors want me to have some fat. So when I'm sick I have something to lose instead of muscle.
Do you feel, with that regimen of exercise and the anabolic steroid and the Marinol, that you have pretty much stabilized now? Well, at a certain weight and with a certain appetite?
To a certain point. If I stop taking Marinol, I'll lose weight -- I know this because I tried stopping. If I stop taking the testosterone, I'll lose weight. One thing I've learned is, when taking testosterone, you really have to work out for it to work; otherwise it's a waste.
Why is that?
I don't know; something about the way it's metabolized. About 30 minutes into a workout I can feel it in my system, just kicking in. Then I don't want to stop. So I just have to go slower, and breathe slower. So, when I go to the gym, I go in very mindful that I'm going there for a purpose. It's a sacred event to gain weight and maintain it. I like to go at a time when there are not a lot of people. Since I'm on disability, I can go in the morning, between the rush hours -- because people tend to stare at me when they see me, because you can see all my muscles. My skin is so thin on my legs and my arms, you can see, when I'm working out a certain area, you can see the muscles firing and you see all the striations.
Your skin is thin because of the lipoatrophy, or the wasting?
Well, I think it's thin because of both.
You don't have that little layer of subcutaneous fat?
No. When I first had melanoma, about five years ago, it was on my thigh. When the doctors cut in to take it off, they said there was no fat there, even to be able to pull the skin together. They were really surprised at how there was just nothing but just skin, and then a layer of muscle.
The doctors originally cut it off and sent me on my way without further tests. But recently they found that the cancer had metastasized into my lymph glands and my groin, and I had to have surgery.
Presumably, at a certain point in the late '90s, you were put on an anti-HIV med regimen that began to control your virus and your CD4 cells improved, yes?
That's right. I only went on AZT and Crixivan [indinavir], not three -- just those two drugs. So I called it a "highball" instead of a "cocktail." My T cells very slowly began to climb. You know, they went from zero to 12, and then a few months later, they were 24; and a few months later they were 50. Eventually they were 100, and eventually 200. At that point, I was able to stop prophylactic medication.
For the PCP and other opportunistic infections?
Right. But in the meantime, with CMV, before I was able to stop it, I was on the oral ganciclovir to control CMV in my eye. When I'd have diarrhea, it wouldn't work. The CMV advanced, and I lost one third of my peripheral vision in my right eye. So they had developed a new ocular implant, which delivers medicine directly to the infection site in the eye, which only lasted for six months; that was the life expectancy. Well, I had three of those implants because I kept living. By the time the third [implant] was put in, my T cells had risen enough so I no longer needed that type of therapy. The three surgeries for the implants caused cataracts. So the CMV is quiet in my eye, and I haven't had any more opportunistic infections, with the exception of weight control, but I won't regain my lost vision.